Alert archive / Colorado / Frost Advisories in 2011

Frost Advisory 4, NWS Goodland, KS

October 8, 2011Cheyenne County, Kit Carson County, Colorado

NWS Goodland, KS issued this frost advisory at Oct 8, 2011, 6:42 PM MDT for Cheyenne County, Kit Carson County, Colorado. It took effect at Oct 9, 2011, 12:00 AM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2011, 6:42 PM MDT (00:42 UTC)
In effect from
Oct 9, 2011, 12:00 AM MDT
Expired
Oct 9, 2011, 6:36 AM MDT
In force
7 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO

The radar

The Goodland radar (KGLD), 85 km from the middle of the area, began a volume at 00:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.7 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2011-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2011-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -264 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
800 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-264 m²/s²
0-3 km storm-relative helicity
-94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

050 
WWUS73 KGLD 090042
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
642 PM MDT SAT OCT 8 2011

COZ091-092-090845-
/O.NEW.KGLD.FR.Y.0004.111009T0600Z-111009T1500Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
642 PM MDT SAT OCT 8 2011

...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SUNDAY...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 9 AM MDT
SUNDAY. 

* TIMING/DURATION...LATE TONIGHT THROUGH EARLY SUNDAY MORNING.

* TEMPERATURE INFO...TEMPERATURES WILL FALL BELOW 34 DEGREES OVER
  MUCH OF THE AREA...WITH COLDEST TEMPERATURES AROUND 32 DEGREES.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
2 follow-up statements
418 
WWUS73 KGLD 090319
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
919 PM MDT SAT OCT 8 2011

COZ091-092-091500-
/O.CON.KGLD.FR.Y.0004.111009T0600Z-111009T1500Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
919 PM MDT SAT OCT 8 2011

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM MDT SUNDAY...

* TIMING/DURATION...LATE TONIGHT THROUGH EARLY SUNDAY MORNING.

* TEMPERATURE INFO...TEMPERATURES WILL FALL BELOW 34 DEGREES 
  OVER MUCH OF THE AREA...WITH COLDEST TEMPERATURES AROUND 32 
  DEGREES. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY IS ISSUED WHEN FROST IS EXPECTED TO DEVELOP
DURING THE GROWING SEASON. THOSE WITH AGRICULTURAL INTERESTS IN
THE ADVISORY AREA SHOULD CONSIDER HARVESTING OR PROTECTING TENDER
VEGETATION.  ALSO...POTTED PLANTS NORMALLY LEFT OUTDOORS SHOULD
BE COVERED OR BROUGHT INSIDE AWAY FROM THE COLD.

&&

$$
328 
WWUS73 KGLD 091236
NPWGLD

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE GOODLAND KS
636 AM MDT SUN OCT 9 2011

COZ091-092-091345-
/O.CAN.KGLD.FR.Y.0004.000000T0000Z-111009T1500Z/
KIT CARSON-CHEYENNE CO-
INCLUDING THE CITIES OF...BURLINGTON...CHEYENNE WELLS
636 AM MDT SUN OCT 9 2011

...FROST ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE FROST
ADVISORY. 

TEMPERATURES WILL REMAIN ABOVE FREEZING THIS MORNING.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this frost advisory went out at Oct 8, 5:06 PM MDT, 1 hour 36 minutes earlier.

Area forecast discussion, Oct 8, 5:06 PM MDT, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
506 PM MDT SAT OCT 8 2011

.DISCUSSION...
307 PM MDT SAT OCT 8 2011

MAIN FORECAST PROBLEM WILL BE CHANCES OF PRECIPITATION THROUGH
SUNDAY NIGHT WITH SECONDARY PROBLEMS OF LOW TEMPERATURES THE NEXT OF
NIGHTS AND HOW MUCH HIGH TEMPERATURES WILL WARM THE INTO THE
BEGINNING OF NEXT WEEK. SATELLITE CONTINUES TO SHOW A PROGRESSIVE
FLOW...ALTHOUGH A LITTLE MORE AMPLIFIED...IN THE PACIFIC THAT
TRANSITIONS INTO A AMPLIFIED PATTERN FROM NORTH AMERICA INTO THE
WESTERN ATLANTIC. MAIN FEATURE OF INTEREST IS UPPER LOW SPINNING
OVER COLORADO THAT IS PART OF A LARGER TROUGH THAT EXTENDS INTO
ARIZONA/NEW MEXICO.

THE NAM INITIALIZED THE BEST WITH THE JET ASSOCIATED WITH COLORADO
UPPER LOW. SATELLITE AND UPPER AIR ANALYSIS SHOWS THE SREF/ECMWF
WERE DOING LITTLE BETTER THAN THE CANADIAN/UKMET. HOWEVER THEY WERE
NOT TOO FAR APART. THE NAM/GFS WERE TOO FAR EAST WITH THE UPPER
LOW. AT THE SURFACE...THE MODELS WERE KICKING OUT THE SURFACE LOW
ASSOCIATED WITH THE UPPER SYSTEM TOO FAST. THE SREF AND ECMWF WERE
DOING THE BEST. THE ECMWF/UKMET/CANADIAN INITIALIZED THE BEST ON THE
LOW LEVEL THERMAL FIELD.

TONIGHT...WATER VAPOR AND VISIBLE IMAGERY SHOW THE DRY SLOT ON THE
EASTERN SIDE OF THE UPPER LOW CENTERED OVER COLORADO WORKING ITS WAY
INTO THE FORECAST AREA. THE MAIN PRECIPITATION SHIELD HAS STEADILY
MOVED EASTWARD TODAY AND ONLY THE FAR EASTERN COUNTIES MAY BE
IMPACTED TONIGHT. OTHERWISE...THERE WILL BE SOME WIDELY SCATTERED
SHOWERS FURTHER WEST CLOSER TO THE MAIN UPPER SYSTEM. THERMAL
PROFILES AND WET BULB ZERO HEIGHTS SUGGEST COULD BE A SNOW FLAKE OR
TWO IN THE VICINITY OF FLAGLER TONIGHT...BUT NOTHING MEASURABLE
EXPECTED AS SURFACE WET BULB TEMPERATURES REMAIN WELL ABOVE FREEZING.
LOW TEMPERATURES WILL DROP INTO THE MIDDLE TO UPPER 30S IN THE
HIGHER TERRAIN OF THE WEST...BUT THESE AREAS WILL ALSO SEE THE MOST
CLOUD COVER AND AS MENTIONED DEW POINTS ARE RATHER HIGH...SO NO FROST
OR FREEZE ANTICIPATED.

024

SUNDAY/SUNDAY NIGHT...RIGHT REAR QUADRANT OF JET MOVES ACROSS THE
AREA DURING THE DAY AND STILL SHOULD BE NEAR THE EASTERN PORTION OF
THE CWA BY 00Z. AFTER THAT THE JET LOOKS LIKE IT MOVES QUICKLY EAST
OF THE AREA BEFORE 06Z. ONE LAST FAIRLY STRONG SHORTWAVE TROUGH
ROTATES AROUND THE DEPARTING UPPER LOW DURING THE DAY. LOOKS LIKE
THE MAIN LIFT WILL BE FROM LATE IN THE MORNING INTO THE AFTERNOON
WITH LINGERING PRECIPITATION IN THE FAR EAST IN THE EVENING. THE
LIFT IS FAIRLY STRONG BUT DEEP MOISTURE AND GOOD LAPSE RATES APPEAR
TO BE LACKING. ALL IN ALL IT LOOKS LIKE THE EAST/NORTHEAST HALF WILL
HAVE THE BEST CHANCE FOR PRECIPITATION AND WENT THE HIGHEST POPS
THERE FOR THE DAY PERIOD.

BECAUSE OF CLOUD COVER...PRECIPITATION AND SOME COLD AIR ADVECTION...
TEMPERATURES WILL HAVE A HARD TIME WARMING UP. ALTHOUGH WILL BE SOME
DOWNSLOPE COMPONENT TO THE WIND. TENDED TO GO TOWARD THE COOLER
GUIDANCE. DEPENDING ON HOW FAST IT CLEARS OUT AND THE WINDS DROP
OFF...IT COULD GET CHILLY...ESPECIALLY IN THE WEST. TRENDED IN THAT
DIRECTION BUT WILL HAVE TO WATCH THIS FOR POSSIBLE FROST.

MONDAY/MONDAY NIGHT...WARM UP LOOKS ON TRACK WITH WESTERLY FLOW
ALOFT...WHAT LOOKS TO BE A DECENT AMOUNT OF SUN...AND SOME LOW LEVEL
DOWNSLOPE. DID NOT CHANGE THE MAXES TOO MUCH. WINDS LOOK LIKE THEY
DROP OFF LATE IN THE NIGHT AGAIN...ESPECIALLY IN THE WEST. SO AGAIN
TRENDED COOLER...ESPECIALLY THERE.

TUESDAY/TUESDAY NIGHT...STRONG PACIFIC JET BEGINS TO AFFECT THE AREA
LATE IN THE DAY INTO THE NIGHTTIME HOURS. AT THIS TIME IT LOOKS
LIKE IT ONLY BE SPREADING MIDDLE AND HIGH CLOUDS INTO THE AREA.
SURFACE WINDS WILL BE LIGHT AND VARIABLE. MODEL GUIDANCE SIMILAR IN
THE WARM UP BUT BECAUSE OF THE INCREASE IN CLOUDS AND THE WIND
FIELD TENDED TO TEMPER THE WARM UP A LITTLE.

WEDNESDAY THROUGH SATURDAY...BENIGN WEATHER LOOKS TO CONTINUE THROUGH
THE PERIOD. MODELS...ALTHOUGH THEY DO DIFFER IN SPEED AND DEGREE OF
AMPLIFICATION...DEVELOP A RATHER STRONG SYSTEM IN THE NORTH PORTION
OF THE COUNTRY. TO SOME DEGREE IT COULD GET COOLER. IF THE STRONGER
SOLUTIONS DO WORK OUT...MAY HAVE TO COOL OFF THE MAXES ESPECIALLY
EARLY ON. BY FRIDAY AND SATURDAY...UPPER RIDGE BUILDS INTO THE AREA
AND KEEPS IT DRY FOR NOW.

THANKS TO ALL WHO COLLABORATED.

BULLER
&&

.AVIATION...
505 PM MDT SAT OCT 8 2011

FOR THE 00Z TAFS...DRIER AIR WILL MOVE INTO THE REGION FROM THE
WEST TONIGHT AND DURING THE EARLY MORNING ON SUNDAY...WHICH SHOULD
KEEP PREVAILING CONDITIONS VFR DESPITE NOCTURNAL COOLING AND THE
MOISTURE CURRENTLY IN PLACE. WINDS AT KGLD WILL SHIFT TO THE
NORTHWEST AND REMAIN GUSTY TONIGHT...AND WINDS AT KMCK WILL SHIFT
TO WESTERLY A FEW HOURS LATER. DURING THE DAYTIME ON
SUNDAY...MOISTURE WILL MOVE BACK TOWARD THE TERMINALS AS LOW
PRESSURE DEEPENS TO THE WEST. BY LATE MORNING...EXPECTING MVFR
CEILINGS AND RAINFALL AT KMCK...WITH MVFR CEILINGS AT KGLD BY 18Z.

CJS
&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...NONE.
&&
Hazardous weather outlook, Oct 8, 10:35 AM MDT, 8 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT SAT OCT 8 2011

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-091515-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1035 AM MDT SAT OCT 8 2011 /1135 AM CDT SAT OCT 8 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE TO EFFECT AREAS OF NORTHWEST KANSAS GENERALLY
EAST OF LINE FROM OBERLIN TO TRIBUNE FROM HEAVY RAINFALL THAT
OCCURRED OVERNIGHT. REFER TO RIVER AND FLOOD STATEMENTS FOR SPECIFIC
DETAILS.

AN ISOLATED THUNDERSTORM IS POSSIBLE THIS AFTERNOON AND TONIGHT.
HOWEVER...SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN ISOLATED THUNDERSTORM IS POSSIBLE SUNDAY AFTERNOON AND EVENING
EAST OF HIGHWAY 283 IN NORTHWEST KANSAS. SEVERE WEATHER IS NOT
ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

024

Nearby

Frost Advisories in Colorado, 2011Every frost advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.